Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 330, NWS Austin/San Antonio, TX

October 14, 2004Bexar County, Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 14, 2004, 12:34 AM CDT for Bexar County, Comal County, Guadalupe County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2004, 12:34 AM CDT (05:34 UTC)
Expired
Oct 14, 2004, 3:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 25 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 140538
FFWSAT
TXC029-091-187-140830-
/X.NEW.KEWX.FF.W.0031.041014T0534Z-041014T0830Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1234 AM CDT THU OCT 14 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  COMAL
  GUADALUPE
  BEXAR

* UNTIL 330 AM CDT

* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE 
  WARNED AREA...MOVING SOUTHEAST AT 15   MPH.

THIS LINE OF THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS OF 2 TO 
3 INCHES. THROUGH 2 AM...MOST OF THE RAINS FALLING OVER THE BALCONES 
ESCARPMENT...OR OVER THE CIBOLO AND GUADALUPE RIVER BASINS. A COLD 
FRONT WILL THEN PUSH THIS AREA OF HEAVY RAIN SOUTHWARD INTO THE SAN 
ANTONIO AND SEGUIN AREAS WHERE SOILS ARE ALREADY SATURATED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2970 9879 2927 9879 2913 9843 2946 9814
      2941 9810 2940 9786 2962 9769 2986 9790
      2976 9801 2985 9805 3001 9831 2976 9862

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 8:36 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 13, 8:36 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
836 PM CDT WED OCT 13 2004

.DISCUSSION...
AFTERNOON PACKAGE HAS AN EXCELLENT HANDLE ON THE AMOUNT OF PRECIP
AND THE TIMING OF THE COLD FRONT. EVENING POPS WERE LOWERED SOME DUE
TO WEAKENING RADAR TRENDS, BUT THE NEXT ROUND OF STORMS ARE ALREADY
THREATENING OUR NORTHERN FORECAST AREA. SATELLITE IMAGERY INDICATES
IMPRESSIVE DIGGING TO SUGGEST A GOOD SHOT OF THUNDERSTORMS ON EITHER
SIDE OF THE FRONT AND, WITH COOLING ALOFT, A THREAT OF HAILSTORMS
AND DOWNBURSTS. TIMING OF THE APPROACHING FRONT AND DISTURBANCE
APPEARS SLOWER THAN FORECAST, SO MADE SOME SUBTLE ADJUSTMENTS TO
WINDS AND INCREASED POPS BETWEEN DAYBREAK AND NOON THURSDAY.

EXPECT FRONT TO MOVE INTO NW LLANO COUNTY AROUND 3Z AND NRN VAL
VERDE BY 4Z, THEN INTO DRT BY 6Z, AUS 7Z, SAT BY 8Z. A POST FRONTAL
MASS OF THUNDERSTORMS APPEARS TO BE DEVELOPING EAST OF SJT AND WILL
LIKELY EXPAND TO ENGULF MUCH OF THE FORECAST AREA DURING THE EARLY
MORNING HOURS. THIS WILL LIKELY PRESENT THE HIGHEST THREAT OF
FLOODING. SOME AREAS HAVE HAD UP TO 3 INCHES FROM THE EVENING
THUNDERSTORMS. STORM TOTALS INDICATED BY THE KEWX DOPPLER
ARE MOSTLY ACCURATE WITH ONLY A FEW OF THE HIGHEST ESTIMATES
CONTAMINATED BY HAIL.

&&

.PREV DISCUSSION...
HAVE DECIDED TO ISSUE FLASH FLOOD WATCH AS CONVECTION CONTINUES TO
GET BETTER ORGANIZED AND RAINFALL IS ACCUMULATING.

SPEED MAX APPROACHING THE BIG BEND, SHORT-WAVE MOVING EAST ACROSS
NEW MEXICO, WARM FRONT ACROSS NORTHERN PORTIONS OF SOUTH CENTRAL
TEXAS WILL CONTINUE TO INTERACT WITH PWS IN THE 1.5 TO 1.8 INCH RANGE
TO GENERATE NUMEROUS BANDS OF CONVECTION INTO THIS EVENING. LATE THIS
EVENING INTO EARLY THURSDAY, A COLD FRONT WILL SWEEP THROUGH SOUTH
CENTRAL TEXAS TO MAINTAIN CONVECTIVE BANDS. WILL MENTION LOCALLY
HEAVY RAINFALL WITH TRAINING OF STORMS EXPECTED DUE STEERING FLOW
MOSTLY PARALLEL TO FRONTAL SURFACES. ALTHOUGH FLASH FLOOD WATCH WILL
NOT BE ISSUED AS WIDESPREAD HEAVY RAINFALL CURRENTLY NOT EXPECTED, IT
IS POSSIBLE THAT SOME FLOOD ADVISORIES AND WARNINGS MAY HAVE TO BE
ISSUED. IN ADDITION, SOME STORMS COULD BRIEFLY BECOME SEVERE DUE
CAPES OF 1K TO 2K J/KG. THESE HAVE BEEN MENTIONED IN THE HAZARDOUS
WEATHER OUTLOOK WHICH WAS UPDATED AROUND 10 AM THIS MORNING.

RIDGES AT THE SURFACE AND ALOFT BUILD INTO TEXAS IN THE WAKE OF THE
ABOVE MENTIONED FEATURES WITH SUBSIDENCE AND COLD ADVECTION. SKIES
WILL CLEAR RAPIDLY LEADING TO THE COLDEST TEMPERATURES OF THE SEASON
BY FRIDAY MORNING. ON FRIDAY INTO THE WEEKEND, BOUNDARY LAYER
TEMPERATURES WILL RECOVER GREATLY ON SOUTHWESTERLY BOUNDARY LAYER
WINDS. BY EARLY NEXT WEEK, UPPER LOW CURRENTLY CUTOFF SOUTHWEST OF
CALIFORNIA WILL OPEN UP AND BE EJECTED EASTWARD ACROSS THE SOUTHERN
TIER OF STATES AS THE FLOW ALOFT BECOMES ZONAL. MOISTURE WILL RETURN
BY MONDAY AND HAVE ADDED 5 TO 10 FOR POPS AS LIGHT SHOWERS POSSIBLE.
HOWEVER, MADE NO MENTION IN ZONES AS FLOW ALOFT WILL BE CONFLUENT AND
SOME UNCERTAINTY REMAINS. THIS COULD LEAD TO A WET PATTERN LATER NEXT
WEEK INTO THE FOLLOWING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  52  71  49 /  30   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  76  53  71  45 /  30   0   0   0
DEL RIO INTL AIRPORT           81  58  74  49 /  30   0   0   0
SAN ANTONIO INTL AIRPORT       85  56  72  49 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA ALL AREAS THRU 4 AM CDT.

&&

18/01
Hazardous weather outlook, Oct 13, 10:01 AM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1001 AM CDT WED OCT 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1001 AM CDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION TODAY IN ADVANCE OF THE COLD FRONT. A FEW STORMS MAY
BECOME SEVERE LATER THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
AREAL COVERAGE TONIGHT AS A COLD FRONT MOVES SOUTHWARD ACROSS SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY. TRAINING OF THUNDERSTORMS IS
POSSIBLE TONIGHT INCREASING THE CHANCE OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Oct 13, 6:51 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 PM CDT WED OCT 13 2004

TXZ171>173-183>194-202>209-217>225-228-140200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
651 PM CDT WED OCT 13 2004

...MORE THUNDERSTORMS ON THE WAY AND A COLD FRONT ON DECK...

THE FIRST SIGNIFICANT COLD FRONT OF THE FALL SEASON IS BARRELING
SOUTH ACROSS NORTH TEXAS AND WILL PUSH THROUGH SOUTH CENTRAL TEXAS
TONIGHT.

AHEAD OF THE COLD FRONT THUNDERSTORMS CAN BE EXPECTED...SOME
PRODUCING VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4
AM CDT TONIGHT FOR ALL OF SOUTH CENTRAL TEXAS...WITH 1 TO 2 INCH
RAINFALL AMOUNTS EXPECTED. LOCALIZED AMOUNTS TO 5 INCHES ARE
POSSIBLE. SOME STORMS MAY BECOME SEVERE...WITH HAIL AND STRONG
DOWNBURST WINDS BEING THE PRIMARY SEVERE THREATS.

THE COLD FRONT WILL HIT THE AUSTIN METRO AREA SHORTLY AFTER
MIDNIGHT...THEN ACROSS THE SAN ANTONIO METRO NEAR 3 AM CDT. NORTH
WINDS OF 20 TO 25 MPH WITH GUSTS OVER 30 MPH WILL BE COMMON BEHIND
THE FRONT WITH TEMPERATURES FALLING INTO THE 50S. HIGH TEMPERATURES
WILL FIGHT TO GET OUT OF THE 60S TOMORROW...WITH FORECAST HIGHS NEAR
70 FOR MOST OF THE AREA. WINDS WILL DECREASE THURSDAY EVENING AND
TEMPERATURES WILL FALL INTO THE 40S BY FRIDAY MORNING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:16 PM CDTSevere Thunderstorm WarningEWXLlano59 min
Oct 13, 10:47 PM CDTFlash Flood WarningEWXComal, Guadalupe118 min
Oct 13, 11:10 PM CDTSevere Thunderstorm WarningEWXBurnet50 min
Oct 13, 11:32 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson88 min
Oct 13, 11:51 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.